Alert archive / Georgia / Flash Flood Warnings in 1998
Flash Flood Warning 36, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 4, 1998, 6:45 AM EST for Stephens County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 1998, 6:45 AM EST (11:45 UTC)
- Expired
- Feb 4, 1998, 11:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Stephens County, GA
The radar
The Greer radar (KGSP), 105 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 041146 FFWGSP GAC105-119-147-257-041600- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 645 AM EST WED FEB 4 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1100 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...ELBERT COUNTY...FRANKLIN COUNTY...HART COUNTY ...STEPHENS COUNTY FLOODING WILL DEVELOP ACROSS THE AREA THIS MORNING AS A BAND OF MODERATE AND OCCASIONALLY HEAVY RAIN PROCEEDS THROUGH THE AREA. FLOODING WILL BE IN THE FORM OF WATER FLOWING ACROSS AREA ROADS...AND SOME RIVERS AND STREAMS OVERFLOWING THEIR BANKS. MANY ROADS HAVE ALREADY BEEN REPORTED TO BE WATER COVERED OR CLOSED ACROSS HART AND STEPHENS COUNTIES FROM EARLIER RAINFALL. ADDITIONAL ROADS COULD FLOOD SHORTLY. ADDITIONAL INFORMATION WILL FOLLOW SHORTLY. KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS. RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL HIGH WATER. KAJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 1:52 AM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Feb 4, 1:52 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
152 AM EST WED FEB 4 1998
CAE/FFC: WINDY MOUNTAINS TODAY. BREEZY ELSEWHERE. FLOOD WATCH TODAY.
RAH: WIND ADVISORY THIS MORNING MOUNTAINS...WINDY ELSEWHERE.
FLOOD WATCH TODAY. WINTER WEATHER ADVISORY TODAY AND TONIGHT
MOUNTAINS.
UPPER LOW TO LIFT NE DURING THIS PACKAGE...WHILE ANOTHER LOW ENTERS
CENTRAL PLAINS AT END OF PACKAGE. SURFACE LOW TRACKS ALONG CAROLINA
COAST DAY ONE. WRAP AROUND MOISTURE TO REMAIN OVER AREA THROUGH 48
HOURS...BUT DRIER AIR WORKING N TOWARD I-20 AT 48 HOURS. STRONG
UPSLOPE FLOW TO CONTINUE ALONG BLUE RIDGE TODAY. AS WINDS BACK
UPSLOPE STARTS W SIDE OF MOUNTAINS 18 HOURS. BY 36 HOURS WINDS BACK
ENOUGH TO PRODUCE DOWNSLOPE COMPONENT UPSTATE SC...BUT DECREASING
THU. WITH MOST LIFT/MOISTURE EASTERN CAROLINAS DO NOT EXPECT HEAVY
QPF TODAY...BUT ENOUGH MOISTURE AND LIFT FOR HIGH POPS. GROUND WET
ENOUGH FOR PROBLEMS EVEN WITH HALF INCH AMOUNTS. PARTIAL THICKNESS
FROM ETA/NGM KEEP CRITCAL VALUES ON TN SIDE OF MOUNTAINS...BUT
BRING MARGINAL VALUES E ACROSS MOUNTAINS DAY TWO. MINOR COOLING NC
MOUNTAINS DAY ONE TO JUST BELOW 0 C...THEN MORE SUBSTANTIAL COOLING
DAY TWO TO -4 C. BEST LOW LEVEL WINDS IN NC TODAY...WEAKENING AND
MOVING NE BY THIS EVENING.
AVL 39/34/38 +96
CLT 45/38/44 +96
GSP 43/36/48 +94
JATIn the hours before
Special weather statement, Feb 4, 5:18 AM EST, 1 hour 27 minutes before
SCZ001>014-019-041600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 517 AM EST WED FEB 4 1997 ...ANOTHER DAY OF RAIN AND WIND FOR UPSTATE SOUTH CAROLINA... THE AREA OF LOW PRESSURE WHICH HAS BROUGHT WIDESPREAD RAIN AND WIND SINCE MONDAY EVENING WILL CONTINUE MOVING SLOWLY UP THE COASTAL PLAIN OF GEORGIA AND THE CAROLINAS TODAY. AS IT MOVES INTO SOUTHERN SOUTH CAROLINA...RAIN WILL INCREASE IN COVERAGE AND INTENSITY ONCE AGAIN. LIGHT RAIN AND DRIZZLE WILL CONVERT TO A STEADY MODERATE RAIN BY LATE MORNING AS THE LOW PRESSURE CENTER MAKES ITS CLOSEST APPROACH TO THE AREA. BEST ESTIMATES ARE THAT UP TO AN ADDITIONAL INCH OF RAIN WILL FALL ACROSS THE UPSTATE BY THURSDAY MORNING. MANY STREAMS AND CREEKS ACROSS THE UPSTATE APPROACHED BANKFULL ON TUESDAY...AND WILL LIKELY DO SO AGAIN TODAY EVEN THOUGH THE AMOUNT OF RAIN WILL BE MUCH LESS THAN SEEN YESTERDAY. THIS IS BECAUSE THE GROUND IS SIMPLY SATURATED AND CANNOT HOLD ANY ADDITONAL WATER...CAUSING HIGHER-THAN-NORMAL RUNOFF INTO STREAMS...CREEKS AND RIVERS. THE THREAT OF WATER CROSSING ROADWAYS IN LOW LYING AREAS AND IN RESPONSE TO OVERFLOWING DRAINAGE CULVERTS WILL ALSO BE HEIGHTENED TODAY. HIGH WINDS WILL ALSO BE PART OF OUR WEATHER PICTURE FOR A SECOND CONSECUTIVE DAY. AS THE SURFACE LOW DRAWS CLOSER...A TIGHTENING PRESSURE GRADIENT WILL PRODUCE GUSTY WINDS ONCE AGAIN...WITH GUSTS AS HIGH AS 40 MPH POSSIBLE. MANY TREES WITH WEAK ROOT SYSTEMS WERE FELLED ACROSS THE UPSTATE ON TUESDAY BECAUSE OF SOGGY SOIL AND A REPEAT PERFORMANCE IS CERTAINLY POSSIBLE TODAY GIVEN THE ADDITIONAL RAINFALL THAT IS EXPECTED. MOTORISTS ACROSS THE UPSTATE SHOULD BE ALERT FOR PONDING OF WATER IN ROADS AND IN POOR DRAINAGE AREAS. DO NOT ATTEMPT TO CROSS WATER STANDING IN ROADS. STOP...TURN AROUND AND FIND ANOTHER ROUTE. ONE CAN NEVER BE SURE HOW MUCH WATER IS ACTUALLY COVERING THE ROAD SURFACE. ALSO BE ALERT FOR FALLING TREES OR FOR DOWNED POWER LINES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR LATER STATEMENTS ON THIS MAJOR SOUTHEAST STORM. BURRUS
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 6:45 AM EST | Flash Flood Warning | GSP | Elbert, Franklin, Hart | 4 hr |
| Feb 4, 7:10 AM EST | Flash Flood Warning | GSP | Habersham, Rabun | 4 hr |
| Feb 4, 11:01 AM EST | Flash Flood Warning | GSP | Franklin, Hart, Stephens | 5 hr |
| Feb 4, 11:01 AM EST | Flash Flood Warning | GSP | Elbert | 5 hr |
| Feb 4, 11:01 AM EST | Flash Flood Warning | GSP | Habersham, Rabun | 5 hr |
Nearby
Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.